Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 33, NWS Albuquerque, NM

September 19, 20175 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Sep 19, 2017, 3:09 AM MST for 5 counties in New Mexico. It took effect at Sep 19, 2017, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 3:09 AM MST (10:09 UTC)
In effect from
Sep 19, 2017, 11:00 AM MST
Expired
Sep 19, 2017, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3419 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS85 KABQ 191009
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
409 AM MDT Tue Sep 19 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 700 PM MDT THIS 
EVENING FOR THE NORTHWEST PLATEAU AND NORTHWEST HIGHLANDS DUE TO 
STRONG WINDS AND LOW HUMIDITY...

.A warm and dry airmass will continue over New Mexico today. 
Winds will increase sharply while humidities lower, resulting in 
critical fire weather conditions over portions of west-northwest 
New Mexico.

NMZ103-104-107-108-191115-
/O.CAN.KABQ.FW.A.0031.170919T1900Z-170920T0100Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
409 AM MDT Tue Sep 19 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Most fuels are not conducive for critical fire weather 
conditions, thus the Fire Weather Watch has been cancelled.

$$

NMZ101-105-200100-
/O.UPG.KABQ.FW.A.0031.170919T1900Z-170920T0100Z/
/O.NEW.KABQ.FW.W.0033.170919T1800Z-170920T0100Z/
Northwest Plateau-Northwest Highlands-
409 AM MDT Tue Sep 19 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northwest Plateau and Highlands. Critical
  conditions will develop early this afternoon and continue into 
  early this evening. 

* 20 FOOT WINDS...Southwest 15 to 25 mph with gusts of 35 to 45 
  mph. 

* RELATIVE HUMIDITY...lowering to 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Sep 19, 2:30 AM MST, 39 minutes earlier.

Area forecast discussion, Sep 19, 2:30 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 AM MDT Tue Sep 19 2017

...WIND AND FIRE WEATHER CONCERNS FOR SOME AREAS TODAY...

.SYNOPSIS...
Winds will strengthen and there will be fire weather concerns today
as dry air continues to move over the area from the west and
southwest. Gusts in the 40 to 50 mph range are expected this
afternoon across the San Juan and Sangre de Cristo Mountains, as
well as portions of the east central plains near Interstate 40.
Lighter winds are expected Wednesday. An upper level low pressure
system will deepen over the northwest United States on Wednesday
night drawing moisture for showers and thunderstorms northward over
central and western New Mexico starting Thursday. Precipitation will
become more widespread Thursday night through Friday night as the
upper low tracks slowly eastward over the central and northern
Rockies. Drier air will shift gradually eastward over western New
Mexico again this weekend and temperatures will trend downward, but a
stream of moisture and precipitation is forecast to persist across
portions of the eastern plains where there will be the potential for
severe thunderstorms.

&&

.DISCUSSION...
A long wave trough will gradually deepen over the western US for the
remainder of the week with the first batch of shortwave energy
ejecting over the northern and central Rockies today. This shortwave
trough will steer 500-700 mb layer averaged winds in the 20-40 kt
range over the forecast area, while inducing a surface lee trough
with breezy to windy conditions. Fire weather concerns look to favor
western areas where fuels will be drier, but the strongest winds
should be found across the northern mountains and east central
plains.

After a break from the winds in the wake of the first shortwave on
Wednesday, winds will shift more out of the south and become
breezy again Thursday and Friday as the longwave trough begins to
move slowly inland. However, humidities will also increase over New
Mexico as showers and thunderstorms become more widespread. Both the
GFS and ECMWF depict a steady stream of moisture for showers and
thunderstorms flowing north and northeastward over eastern New Mexico
Friday through Sunday. These have the potential to produce from 3/4
to 1 3/4 inches of rain across much of the plains, with locally over
2 inches in some spots. The shear and CAPE profiles look favorable
for some strong to severe thunderstorms with large hail and damaging
winds. Isolated tornadoes also cannot be ruled out.

A gusty and moist back door cold front is then forecast to dive
southwestward into the state Sunday night and Monday, re-invigorating
showers and thunderstorms along and east of the central mountain
chain. Since the base of the longwave trough will remain west of New
Mexico, the shear profile may remain favorable for some severe storms
at least over southeast areas on Monday.

44

&&

.FIRE WEATHER...

A short wave trough crossing the Rockies today will bring a round of
strong winds to the forecast area. They will combine with a warm and
dry airmass to produce critical fire weather conditions today. Have
decided to upgrade Zones 101 and 105 to a Red Flag Warning, but not
the eastern zones. Recent rain in the northeast has moistened up the
0-10cm sub-surface soil and fine fuels are not conducive to rapid
fire growth and spread. Also only low to moderate Haines indices in
the east. It has been drier in the northwest and while fuels are
still alive, the fine fuels are dry. Bottom line, this should not
be a high impact event despite the strong winds and low humidities.

A weak back door front will slip into the northeast tonight but wash
out Wednesday. So, another dry and warm day on tap, but winds will
be less as the flow aloft weakens. It will still be breezy over the
western and northern mountains into the northeast and an hour or two
of critical fire weather conditions may be reached, but should be
very isolated. Vent rates will be less Wednesday in most areas, with
a small patch of fair to poor rates in the far northwest.

A shift to a wetter weather pattern still expected for the end of
this week into next week. Models not as excited about bringing in a
lot of moisture right away on Thursday, but more of a seepage
Thursday into Friday. Nevertheless isolated showers and storms will
manage to develop in the western high terrain Thursday afternoon,
all mountain areas Thursday night and all of the CWA on Friday into
Friday night. Severe weather is not out of the question in the east.
Max temperatures will lower while humidities come up, with good to
excellent RH recoveries Thursday and Friday nights.

A closed low will be developing in the northwest the rest of this
week with a deep trough over the west. The trough will lift
northeast this weekend and actually bring some drying to the west,
while the east should remain active. Additional energy left behind
the trough will organize into a closed low off Baja CA early next
week. At the same time a strong back door front will drop south into
NM. With moisture arriving from all directions it should continue
unsettled through the first half of next week, at least in the east.
After that? If the GFS is right a remnant tropical disturbance will
bring copious moisture to the state later next week. The ECMWF and
CMC are less convinced, keeping it to our south.

CHJ

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. Westerly winds will be on the uptrend overnight throughout
the atmosphere over New Mexico, with much stronger surface winds
expected Tuesday thanks in part to a deepening lee side trough. The
strongest winds Tuesday afternoon are forecast at KGUP, KLVS and KTCC
where gusts will hit up between 35 and 40kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  81  47  81  50 /   0   0   0   0
Dulce...........................  75  37  75  39 /   0   0   0   0
Cuba............................  76  46  77  48 /   0   0   0   0
Gallup..........................  80  43  79  46 /   0   0   0   0
El Morro........................  76  38  76  42 /   0   0   0   0
Grants..........................  80  42  80  45 /   0   0   0   0
Quemado.........................  78  43  77  46 /   0   0   0   0
Glenwood........................  84  55  82  56 /   0   0   0   5
Chama...........................  69  37  70  38 /   0   0   0   0
Los Alamos......................  76  52  76  54 /   0   0   0   0
Pecos...........................  78  48  77  49 /   0   0   0   0
Cerro/Questa....................  71  43  72  45 /   0   0   0   0
Red River.......................  62  40  64  37 /   0   0   0   0
Angel Fire......................  69  33  70  33 /   0   0   0   0
Taos............................  76  40  76  42 /   0   0   0   0
Mora............................  77  44  77  45 /   0   0   0   0
Espanola........................  83  53  82  53 /   0   0   0   0
Santa Fe........................  77  51  76  52 /   0   0   0   0
Santa Fe Airport................  81  48  79  50 /   0   0   0   0
Albuquerque Foothills...........  84  57  82  59 /   0   0   0   0
Albuquerque Heights.............  85  57  83  59 /   0   0   0   0
Albuquerque Valley..............  88  54  85  56 /   0   0   0   0
Albuquerque West Mesa...........  85  55  84  57 /   0   0   0   0
Los Lunas.......................  91  49  89  52 /   0   0   0   0
Rio Rancho......................  87  55  85  57 /   0   0   0   0
Socorro.........................  91  54  88  56 /   0   0   0   0
Sandia Park/Cedar Crest.........  82  49  80  50 /   0   0   0   0
Tijeras.........................  83  49  80  51 /   0   0   0   0
Moriarty/Estancia...............  82  44  81  44 /   0   0   0   0
Clines Corners..................  80  50  78  51 /   0   0   0   0
Gran Quivira....................  83  52  81  54 /   0   0   0   0
Carrizozo.......................  86  57  84  58 /   0   0   0   0
Ruidoso.........................  80  53  78  53 /   0   0   0   5
Capulin.........................  81  47  76  48 /   0   0   0   0
Raton...........................  81  45  78  46 /   0   0   0   0
Springer........................  83  48  80  47 /   0   0   0   0
Las Vegas.......................  78  47  77  49 /   0   0   0   0
Clayton.........................  86  51  78  53 /   0   0   0   0
Roy.............................  83  50  79  50 /   0   0   0   0
Conchas.........................  90  59  86  59 /   0   0   0   0
Santa Rosa......................  89  56  87  56 /   0   0   0   0
Tucumcari.......................  93  57  88  58 /   0   0   0   0
Clovis..........................  90  59  87  59 /   0   0   0   0
Portales........................  90  59  88  59 /   0   0   0   0
Fort Sumner.....................  90  58  88  58 /   0   0   0   0
Roswell.........................  95  62  93  61 /   5   0   0   0
Picacho.........................  88  59  87  59 /   0   0   0   0
Elk.............................  83  56  82  56 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 6 PM MDT this evening for the
following zones... NMZ510-512>515-523-529-532>534.

Red Flag Warning from noon today to 7 PM MDT this evening for the
following zones... NMZ101-105.

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:51 AM MSTWind AdvisoryABQ14 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.